Advertisement

Graphs and Combinatorics

, Volume 35, Issue 3, pp 653–667 | Cite as

Competition Numbers and Phylogeny Numbers: Uniform Complete Multipartite Graphs

  • Yaokun WuEmail author
  • Yanzhen Xiong
  • Soesoe Zaw
Original Paper
  • 52 Downloads

Abstract

Let D be a digraph. The competition graph of D is the graph sharing the same vertex set with D such that two different vertices are adjacent if and only if they have a common out-neighbor in D; the phylogeny graph of D is the competition graph of the digraph obtained from D by adding a loop at every vertex. For any graph G with n vertices, its competition number \(\kappa (G)\) is the least nonnegative integer k such that G is an induced subgraph of the competition graph of an acyclic digraph with \(n+k\) vertices, while its phylogeny number \(\phi (G)\) is the least nonnegative integer p such that G is an induced subgraph of the phylogeny graph of an acyclic digraph with \(n+p\) vertices. This paper provides new estimates of the competition numbers and phylogeny numbers of complete multipartite graphs with uniform part sizes. Accordingly, we can show that the range of the function \(\phi - \kappa +1\) is the set of all nonnegative integers. We also report results about a hypergraph version of competition number and phylogeny number.

Keywords

Edge clique cover Mutually orthogonal Latin squares 

Mathematics Subject Classification

05C35 

Notes

Acknowledgements

We are grateful to Peter Cameron for teaching us some useful facts on Latin squares. We thank the referee for providing a simple proof of Theorem 8 (ii). This work was supported by STCSM (17690740800) and NSFC (11671258).

References

  1. 1.
    Cohen J.E.: Interval graphs and food webs: a finding and a problem. RAND Corporation. (1968). http://lab.rockefeller.edu/cohenje/assets/file/014.1CohenIntervalGraphsFoodWebsRAND1968.pdf
  2. 2.
    Cohen J.E.: Food Webs and Niche Space. Princeton University Press, Princeton (1978). https://press.princeton.edu/titles/324.html
  3. 3.
    Garske, C., Sonntag, M., Teichert, H.-M.: Niche hypergraphs. Discuss. Math. Graph Theory 36(4), 819–832 (2016).  https://doi.org/10.7151/dmgt.1893 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Keedwell A.D., Dénes J.: Latin Squares and Their Applications. Elsevier/North-Holland, Amsterdam, second edition, 2015. With a foreword to the previous edition by Paul Erdös. https://www.sciencedirect.com/book/9780444635556/latin-squares-and-their-applications
  5. 5.
    Kim, S.-R., Park, B., Sano, Y.: The competition numbers of complete multipartite graphs with many partite sets. Discrete Appl. Math. 160(7–8), 1176–1182 (2012).  https://doi.org/10.1016/j.dam.2011.12.017 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kim, S.-R., Sano, Y.: The competition numbers of complete tripartite graphs. Discrete Appl. Math. 156(18), 3522–3524 (2008).  https://doi.org/10.1016/j.dam.2008.04.009 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Li, B.-J., Chang, G.J.: Competition numbers of complete \(r\)-partite graphs. Discrete Appl. Math. 160(15), 2271–2276 (2012).  https://doi.org/10.1016/j.dam.2012.05.005 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Lee, S.C., Choi, J., Kim, S.-R., Sano, Y.: On the phylogeny graphs of degree-bounded digraphs. Discrete Appl. Math 233, 83–93 (2017).  https://doi.org/10.1016/j.dam.2017.07.018 MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Opsut, R.J.: On the computation of the competition number of a graph. SIAM J. Algebraic Discrete Methods 3(4), 420–428 (1982).  https://doi.org/10.1137/0603043 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Park B., Kim S.R., Sano, Y.: On competition numbers of complete multipartite graphs with partite sets of equal size. RIMS-1644, October (2008). http://www.kurims.kyoto-u.ac.jp/preprint/file/IMS1644.pdf
  11. 11.
    Park, B., Kim, S.-R., Sano, Y.: The competition numbers of complete multipartite graphs and mutually orthogonal Latin squares. Discrete Math. 309(23–24), 6464–6469 (2009).  https://doi.org/10.1016/j.disc.2009.06.016 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Roberts, F.S.: Food webs, competition graphs, and the boxicity of ecological phase space. In: Alavi, Y., Lick, D.R. (eds.) Theory and Applications of Graphs, of Lecture Notes in Mathematics, vol. 642, pp. 477–490. Springer, Berlin-New York, (1978).  https://doi.org/10.1007/BFb0070404
  13. 13.
    Roberts, F.S., Sheng, L.: Phylogeny numbers. Discrete Appl. Math. 87(1–3), 213–228 (1998).  https://doi.org/10.1016/S0166-218X(98)00058-4 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Shrikhande, S.S.: A note on mutually orthogonal Latin squares. Sankhya. 23(A2), 115–116 (1961). http://repository.ias.ac.in/73430/
  15. 15.
    Sonntag, M., Teichert, H.-M.: Competition hypergraphs. Discrete Appl. Math. 143(1–3), 324–329 (2004).  https://doi.org/10.1016/j.dam.2004.02.010 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Wu, Y., Lu, J.: Dimension-2 poset competition numbers and dimension-2 poset double competition numbers. Discrete Appl. Math. 158(6), 706–717 (2010).  https://doi.org/10.1016/j.dam.2009.12.001 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Xiong, Y., Zaw, S., Zhu, Y.: Competition numbers and phylogeny numbers of connected graphs and hypergraphs. submitted, (2019). http://zhuyinfeng.org/Data/Preprints/AC20190013_origin.pdf
  18. 18.
    Zhang, L.: On the maximal number of orthogonal Latin squares. I. Shuxue Jinzhan 6, 201–204 (1963). http://www.oaj.pku.edu.cn/sxjz/CN/Y1963/V-8/I2/201

Copyright information

© Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical Sciences and MOE-LSCShanghai Jiao Tong UniversityShanghaiPeople’s Republic of China
  2. 2.School of Mathematical SciencesShanghai Jiao Tong UniversityShanghaiPeople’s Republic of China

Personalised recommendations